Title

A theory of three-dimensional parachute dynamic stability

Document Type

Article

Date of Original Version

1-1-1968

Abstract

The three-dimensional motion of a freely descending parachute is studied with a five-degreeof- freedom analysis (the roll motion is neglected). The equations of motion are nondimensionalized and the resulting parameters discussed. Exact expressions are given for the longitudinal and lateral small-disturbance stability of the familiar gliding motion of parachutes. The breakdown of these small-disturbance expressions is illustrated by exact large-disturbance studies. A large longitudinal disturbance of most parachutes will result in a large pitching motion, whereas a large lateral (out of the glide plane) disturbance will usually cause a large angle vertical coning motion. Exact algebraic expressions are given for the coning mode, which is a stable rotation, and a small amount of available coning data is included for comparison. Some parametric computer studies of the various motions are also shown.

Publication Title

Journal of Aircraft

Volume

5

Issue

1

Share

COinS